Recent Blog Articles

Heart Health

Research we're watching: Memory loss from statins unlikely

March 01, 2014

Despite a 2012 FDA warning that taking the cholesterol-lowering drugs known as statins may lead to memory loss or confusion, the evidence supporting that claim is very weak. The warning was apparently based on a number of case reports, which are considered less reliable than other studies, such as those that compare users of a drug to nonusers. The latest research, in Annals of Internal Medicine, included data from 27 studies and found no proof linking statin use to dementia or other problems associated with thinking and memory.

The study authors also looked at data collected by the FDA from people who reported side effects while taking statins or either of two other drugs, the blood pressure drug losartan (Cozaar) and the anti-clotting drug clopidogrel (Plavix). Reported rates of cognitive problems were similar for all three medications, yet the FDA has not issued similar warnings on losartan or clopidogrel (nor does it need to).

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.